Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 50, NWS Paducah, KY

December 15, 2018Franklin County, Illinois

NWS Paducah, KY issued this flash flood warning at Dec 15, 2018, 2:04 AM CST for Franklin County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 15, 2018, 2:04 AM CST (08:04 UTC)
Expired
Dec 15, 2018, 7:00 AM CST
In force
5 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Franklin County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
417 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WGUS53 KPAH 150804
FFWPAH
ILC055-151300-
/O.NEW.KPAH.FF.W.0050.181215T0804Z-181215T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
204 AM CST SAT DEC 15 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Franklin County in south central Illinois...

* Until 700 AM CST.

* At 1115 AM CST, a report relayed to the Franklin County Emergency 
  Management indicated that heavy rain was causing flash flooding 
  near the intersection of Deering Road and Ruembler Crossing Road. 
  Rainfall amounts between one and two inches has fallen since the 
  rainfall began on Thursday, with the highest rainfall amounts in 
  the southwest part of Franklin County. 

Additional rainfall amounts of one to one and a half are possible in 
the warned area through daybreak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3786 8871 3786 8915 3798 8915 3809 8912
      3810 8912 3810 8914 3812 8913 3812 8870

$$

SMITH
3 follow-up statements
680 
WGUS53 KPAH 150812 CCA
FFWPAH
ILC055-151300-
/O.COR.KPAH.FF.W.0050.181215T0804Z-181215T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
212 AM CST SAT DEC 15 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Franklin County in south central Illinois...

* Until 700 AM CST.

* At 115 AM CST, a report relayed to the Franklin County Emergency 
  Management indicated that heavy rain was causing flash flooding 
  near the intersection of Deering Road and Ruembler Crossing Road. 
  Rainfall amounts between one and two inches has fallen since the 
  rainfall began on Thursday, with the highest rainfall amounts in 
  the southwest part of Franklin County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3786 8871 3786 8915 3798 8915 3809 8912
      3810 8912 3810 8914 3812 8913 3812 8870

$$

SMITH
109 
WGUS73 KPAH 151034
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
434 AM CST SAT DEC 15 2018

ILC055-151300-
/O.CON.KPAH.FF.W.0050.000000T0000Z-181215T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IL-
434 AM CST SAT DEC 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CST FOR
FRANKLIN COUNTY...

At 428 AM CST, Doppler radar indicated that periods of locally heavy 
rain continue to fall in and around Franklin County. Radar estimates 
of one and a half to two inches of rain have already fallen since 
Thursday. 

As of 422 am CST, Franklin County Sheriffs office has not received 
any new reports of flash flooding across the county. 

Additional rainfall amounts of one half to one inch are possible in 
the warned area through the middle of this morning.  Therefore, the 
flash flood warning will be continued until its expiration at 7 am 
CST this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3786 8871 3786 8915 3798 8915 3809 8912
      3810 8912 3810 8914 3812 8913 3812 8870

$$

SMITH
995 
WGUS73 KPAH 151249
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
649 AM CST SAT DEC 15 2018

ILC055-151300-
/O.CON.KPAH.FF.W.0050.000000T0000Z-181215T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin IL-
649 AM CST SAT DEC 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM CST FOR
FRANKLIN COUNTY...

At 645 AM CST, Doppler radar indicated heavy rain had diminished 
across the warned area. No additional reports of flooding have been 
received by the National Weather Service in Paducah Kentucky. 

Isolated heavy rain may still be possible this morning, but 
sufficient drainage has occurred to limit the potential for any new 
flooding.

Therefore, the Flash Flood Warning for Franklin County will be 
allowed to expire at 7 am CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3786 8871 3786 8915 3798 8915 3809 8912
      3810 8912 3810 8914 3812 8913 3812 8870

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Dec 14, 11:26 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 14, 11:26 PM CST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1126 PM CST Fri Dec 14 2018

.UPDATE...
Issued at 1126 PM CST Fri Dec 14 2018

The AVIATION section has been updated for the 06Z TAF issuance.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 200 PM CST Fri Dec 14 2018

Low center moving over Louisiana this afternoon with wrap around
areas of rain, drizzle and some convective activity across the
Ohio Valley and back to the southwest across the Arklatex region.
Best rains tonight through early Saturday will actually focus more
into IL and IN, wrapping slightly back into SEMO. Overall think
the Flood Watch is not really needed. But will not change things
at this time (just in case). Locally heavy rain and minor water
issues possible most anywhere. Probably least likely far west KY
west into the southeast MO flat lands. Otherwise categorical PoPs
tonight, with some thunder possible into West KY and possibly
SEMO. Rains will slowly diminish from west to east by Saturday
afternoon and evening, dry late Saturday night with the system
still south and pushing away from the area. Used the HREF, WRF ARW
and NAM for the overall forecast.

.LONG TERM...(Sunday through Friday)
Issued at 200 PM CST Fri Dec 14 2018

After the prolonged period of cloudiness and intermittent rain
departs on Saturday, we will finally see several days of dry weather
and sunshine, as well as seasonal temperatures. A weak upper ridge
will try and build into the area on Sunday but dampen out as it
moves southeast. In its wake, a weak trough will move overhead
Sunday night, but with no moisture to work with, so our dry streak
will continue.

By Monday, upper heights really start increasing as a large upper
level ridge builds into the area as high pressure settles in at the
surface. This ridge stays in place through Tuesday but then starts
to weaken and moves eastward. This is in response to an upper trough
that moves onshore on the west coast at the beginning of the week
and moves into the central Plains by late Tuesday. This system will
be our only chance of seeing any precipitation during the week.
Although there are slight timing difference between the models, the
consensus of the data does hone in on a time frame from Wednesday
night through at least Thursday night. The GFS continues to be
rather scant with QPF due to a lack of deep moisture.

As the aforementioned upper trough moves into the area on Wednesday
night into Thursday, another shortwave trough will dive southeast
from the northern Great Lakes and merge with the westward moving
trough. So chances for rain will linger through the day on Thursday.
The problem lies in how long to linger precipitation. The newest
ECMWF develops an upper level low in Arkansas after the
aforementioned upper trough merger, which will prolong the exit of
the system until Friday night. The GFS ensembles are at least in
line with the arrival of possible rainfall and seem to be trending
toward the newer ECMWF solution of lingering rain into Friday. Model
blends and neighboring office consensus however, leaves the area dry
for Friday right now. All in all, this does not look like a major
rain event as QPF is very minimal at this time. Unsure of the exact
amount of coverage of the precipitation at this point so PoPs will
remain on the low side (i.e. 20%-40%). In any event, we should see
improving conditions for the end of the week at least Friday night
and into next weekend.

High temperatures through the period will not change too too much
and range from the mid to upper 40s to lower 50s. Generally lows
will be in the 30s, with upper 20s likely north on Monday night.

&&

.AVIATION...
Issued at 1126 PM CST Fri Dec 14 2018

Widespread IFR or lower ceilings expected to persist for much of
the period. Moderate rains may lead to slightly improved conditions
over at least the northern half of the region, including KOWB and
KEVV, through Saturday morning. The rain is expected to intensify
over KPAH and KCGI for a few hours overnight and toward daybreak.
Behind the heavier rains, LIFR conditions with drizzle and fog
are expected for much of the day, and possibly into the evening
hours east of the Mississippi River. Very modest improvement is
expected from west to east through the evening.

Overnight, north northeast winds will be sustained 10-15kts with
gusts over 20kts at times, except perhaps for portions of west
Kentucky including KOWB. Winds will slowly back to north and
northwest and diminish through the afternoon and evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Flood Watch through Saturday morning for MOZ086-100-107>109.

IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...08
LONG TERM...CW
AVIATION...DRS
Hazardous weather outlook, Dec 14, 4:30 AM CST, 21 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
430 AM CST Fri Dec 14 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
430 AM CST Fri Dec 14 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flood Watch continues through midday Saturday for the Ozark
Foothill region of southeast Missouri. Refer to the Watch for
details.

Locally heavy rain is possible area wide. Slightly higher chances
for minor flooding will exist in the Watch area. However isolated
minor flooding cannot be ruled out across the rest of the area.
Some of the rainfall may be enhanced by isolated thunderstorm
activity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Reports of rainfall totals during and at the end of the event are
requested. We would also appreciate any reports of flooding as
well.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 1:35 AM CSTAreal Flood AdvisoryPAHGallatin, Hamilton, Saline, White6 hr
Dec 15, 5:05 AM CSTAreal Flood AdvisoryPAHEdwards, Hamilton, Jefferson, Wabash, Wayne, White4 hr
Dec 15, 3:03 PM CSTRiver Flood WarningPAHJackson7 days

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.